212-681-1575
May

23

Mesothelioma Survivor Finds “Adrenaline Rush” Can be Managed with Medication


Those suffering from mesothelioma may encounter a strange phenomenon once in a while which I can only call an “adrenaline rush.”  It has happened to me quite regularly over the years and recently when I posted about it on Facebook I was quite surprised that a few others have experienced it too.

I have no idea how it starts or why it happens, but I do know one thing: it can be a frightening experience. Even now that I am used to them, I still find myself scared.

I’m not sure whether they run in a pattern of time, but I do know that for me my normal temperature is 36.5C (97.7F), but when I go through one of these episodes my temperature can drop as low as 34.7C (94.5F). During my last four attacks, however, my temperature has only dropped to 35.6C (96.08F).

Sometimes they happen when I have gotten up in the middle of the night and there is a big change in temperature from being under covers in the bedroom to entering the cold tiled floor of the bathroom, or when I have been hot and come into a cool room.  Whether this is the trigger I do not know. It starts by me feeling unsettled, then I feel that I can’t get air and my heart seems to start racing. I know the best thing is to try and sleep through this, but I can’t lie down because my body starts telling me that I can’t breathe. I have paced before, but I found this seems to make the heart race more. I can’t sit still, my mind is everywhere and I become clammy.

I am not an advocate of taking pills for the sake of them, but when these adrenalin rushes start I have found that taking a diazepam (marketed as Valium) tablet is the only way I can get through them.

I fluctuate between being too hot and too cold.  Then I fluctuate between wanting to lie down and wanting to stand up. In the doctor’s waiting room I was hot and cold, on and off the chair, feeling tearful one moment and angry the next. He was running late and honestly I wanted to lie down and die.

The doctor took my temperature, asked me a few questions but I can’t really remember any of them, all I wanted to do was be knocked out to stop my mind from working overtime. He prescribed diazepam, not a tablet he likes to give but one that he knew would settle me.  For me the medicine takes about twenty minutes to work, and during that time I try to relax. I typically then fall asleep, and wake up a few hours later after the attack has passed feeling much better.

I understand my body quite well and sometimes I believe these rushes are the start of a growth of a new tumour, maybe it’s my way of the body trying to tell me that all is not well.

It would be interesting to know if any other Mesothelioma patients go through this or something similar, and if you do, how you manage the effects. Feel free to comment below of your experiences.

Additional information about  Adrenaline Rushes:

According to Livestrong.com, an adrenaline rush is a sudden increase in the secretion of adrenaline from the adrenal glands. When a person is under stress, these hormones are released to initiate the “fight or flight” response which often includes increased heart rate and an increase in the blood flow to essential organs. The cause of an adrenaline rush may be an imagined threat as opposed to an actual physical threat. An adrenaline rush can also be initiated by strenuous exercise, heart failure, chronic stress, anxiety or a disorder of the brain or adrenal glands, according to Livestrong.

Symptoms of an adrenaline rush are similar to those of a panic attack. The American Cancer Society discusses panic attacks on its website under information about anxiety and fear that many people with cancer often face.

Jan Egerton

About the Author - 

Jan Egerton of England lost her battle with mesothelioma in January 2014. She endured years of surgery, chemotherapy, radiation and more. Jan also chronicled her journey through her blog, Mesothelioma – Jan’s Journey.

Leave a Reply

Your email address will not be published. Required fields are marked *

Send a Message to